Oregon, 2007

Rip Current in Oregon, March 27, 2007

March 27, 2007 · NWS PQR · 1 event in 1 county or zone

A late season Pacific storm brought strong winds and large waves to the Oregon near shore waters, producing hazardous conditions in the coastal zone.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A late season Pacific storm brought strong winds and large waves to the Oregon near shore waters, producing hazardous conditions in the coastal zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 27, 1:47 PM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 27, 1:47 PM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
247 PM PDT TUE MAR 27 2007

.SYNOPSIS...HIGH PRESSURE BUILDING OFFSHORE WILL DECREASE SHOWER
ACTIVITY OVER THE AREA TONIGHT. THE HIGH PRESSURE WILL FURTHER BUILD
INTO THE REGION WEDNESDAY FOR CONTINUED DRYING.  THE NEXT COLD FRONT
WILL ARRIVE FRIDAY WITH UNSETTLED WEATHER FOLLOWING INTO SATURDAY.

&&

.SHORT TERM...A SURFACE AND UPPER HIGH PRESSURE STRENGTHENING
OFFSHORE IS MAINTAINING GOOD ONSHORE FLOW OVER THE CWA WITH BREEZY
NORTHWEST WINDS ESPECIALLY ALONG THE COAST AND THROUGH THE EAST END
OF THE COLUMBIA RIVER GORGE.  MARINE MOISTURE CONVERGING ASHORE IN
THIS ONSHORE FLOW WILL KEEP FAIR AMOUNT OF CLOUDS INLAND TONIGHT.
ALSO CYCLONIC FLOW ALOFT WILL GIVE ENOUGH LIFT ON THE MARINE LAYER TO
SQUEEZE SOME SHOWERS OUT OF IT FOR FIRST PART OF THE EVENING...BUT
SHOWERS WILL LINGER IN THE CASCADES INTO WED MORNING AS OROGRAPHIC
FLOW CONTINUES.  FREEZING LEVELS AROUND 2500 TO 3000 FEET SO SHOULD
HAVE SOME LIGHT SNOW ACCUMULATION AT THE PASS LEVELS OVERNIGHT.
DRIER WED WITH HIGH PRESSURE CONTINUING.  FOR THU...MODELS HAVE A NEW
SOLUTION TO PUSH THE NEXT SYSTEM FURTHER NORTH AND KEEP WARM FRONTAL
PRECIPITATION AWAY FROM THE AREA. SO IN COORDINATION WITH SURROUNDING
OFFICES HAVE LOWERED POPS AND SHOULD ALSO BE WARMER THAN PREVIOUSLY
FORECAST TOO.

.LONG TERM...AN UPPER LOW IN THE GULF OF ALASKA WILL BEGIN TO SLIDE
SOUTH ALONG THE COAST OF BC LATE IN THE WEEK...EVENTUALLY MOVING
INLAND OVER BRITISH COLUMBIA SATURDAY.  THIS LOW IS EXPECTED TO
DIRECT A FRONT INTO OREGON FRIDAY WITH A SECONDARY SURGE FRIDAY
NIGHT.  AFTER THE PASSAGE OF THIS SYSTEM...NORTHWEST FLOW IS
EXPECTED TO DEVELOP OVER THE WEST COAST...TRENDING THE WEATHER
TOWARD A DRIER PATTERN.

&&

.AVIATION...MVFR CEILINGS MAINLY CONFINED NEAR THE CASCADES AND
FOOTHILLS THIS AFTERNOON AS THE BACK EDGE OF THE UPPER LOW MOVES OFF
TO THE SE. CONDITIONS CONTINUING TO IMPROVE THIS EVENING BUT MAY
LOWER BACK DOWN TO MVFR/IFR IN LOW LEVEL STRATUS FOG LATE TONIGHT
AND WED MORNING.
&&

.MARINE...WINDS DROPPING OFF JUST BELOW GALE AT 2 PM AND WILL
CONTINUE TO EASE THIS EVENING. NW SWELL NEAR 20 FT WILL ALSO SUBSIDE
THIS EVENING BUT LIKELY CONTINUE ABOVE 10 FT UNTIL WED MORNING.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO FLORENCE
           THIS EVENING.
        SMALL CRAFT ADVISORY FOR HAZADROUS SEAS CAPE SHOALWATER TO
           FLORENCE TONIGHT.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR TONIGHT.
&&

.PRELIMINARY POINT POPS...
AST 111128 PDX 211116 SLE 211115 EUG 211114

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 27, 4:01 AM PST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
501 AM PDT TUE MAR 27 2007

ORZ001>010-012-WAZ020>023-039-040-281330-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
501 AM PDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND
SOUTHWEST WASHINGTON EXCLUDING THE CASCADES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ011-013-WAZ019-281330-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
501 AM PDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FROM 1 TO 4 INCHES OF ACCUMULATING SNOW IS EXPECTED IN THE SOUTH
WASHINGTON AND NORTH AND CENTRAL OREGON CASCADES TODAY. THE SNOW
LEVEL WILL BE AROUND 2500 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-281330-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
501 AM PDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR TODAY. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Central Oregon Coast

When
March 27, 4:30 PM PST to 6:30 PM PST
Where
Central Oregon Coast forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A windsurfer was caught in a riptide and swamped by giant waves off the coast of Yaquina Head.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Central Oregon Coast2007-03-2726MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22681.